Texas, 2006

Hail in Texas, March 31, 2006

March 31, 2006 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 31, 9:50 PM CST, 23 minutes earlier.

Area forecast discussion, Mar 31, 9:50 PM CST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
950 PM CST FRI MAR 31 2006

.UPDATE...
HAVE SENT UPDATE TO INCLUDE POPS A LITTLE FARTHER W AS ISOLD SVR
TSTM HAS DEVLOPED IN S BORDEN. RETREATING DRYLINE...INTENSIFYING
LLJ...WITH APPPROACH OF SHRTWV TROF RESPONSIBLE FOR INITIATION.
STILL EXPECT ONLY ISOLD COVERAGE.

&&

.PREV DISCUSSION... (ISSUED 318 PM CST FRI MAR 31 2006)

SHORT TERM...
QUASI-STATIONARY BOUNDARY NOTED IN MESOANALYSES EXTENDING FROM A
WEAK SURFACE LOW OVER DAVIS MOUNTAINS NORTHEAST ACROSS THE
STOCKTON PLATEAU AND THEN EAST ACROSS THE NORTHERN EDWARDS
PLATEAU. RADAR IS INDICATING SOME CONVECTION OVER THE SERRANIAS
DEL BURRO WITH LITTLE ELSE NORTH OF THE RIO BRAVO DEL NORTE.
WEAKLY CAPPED CONDITIONS OVER THE LOWER TRANS PECOS MAY ERODE
FURTHER AS A WEAK SHORTWAVE TROUGH OVER NORTHERN CHIHUAHUA
TRANSLATES EAST. WHAT CONVECTION THAT DOES MANAGE TO DEVELOP
SHOULD DIE OFF WITHIN A FEW HOURS OF SUNSET AS PBL STABILIZATION
OCCURS.

THE WEAK BOUNDARY IS EXPECTED TO DISSIPATE LATER THIS EVENING AS
SURFACE PRESSURE FALLS RENEW OVER THE CENTRAL AND SOUTHERN HIGH
PLAINS. THIS WILL RESULT IN A NORTHWARD SURGE OF GULF MOISTURE
OVER THE EASTERN HALF OF THE FORECAST AREA OVERNIGHT. BY THE END
OF THE SHORT TERM PERIOD A DRYLINE SHOULD BECOME ESTABLISHED
ROUGHLY ALONG THE 103RD MERIDIAN. GULF STRATUS AND ATTENDANT MVFR
CIGS SHOULD BE CONFINED TO THE FAR EASTERN ZONES AS CONSIDERABLE
CIRRUS WILL MODULATE STRATUS FORMATION FARTHER WEST.

THE GFS AND NAM WERE INITIALIZED WELL AND ARE CLOSE TO ONE ANOTHER
IN THEIR SOLUTIONS. CONSEQUENTLY THE SHORT TERM PORTION OF THE
FORECAST GRIDS REFLECT A BLEND OF BOTH MODELS TEMPERED BY NUMERICAL
GUIDANCE.

LONG TERM...
FOCUS SHIFTS TO EASTERN ZONES SATURDAY AFTERNOON AND EVENING AS
THE DRYLINE MIXES TO ROUGHLY A GAIL...GARDEN CITY...TO SANDERSON
LINE BY MID AFTERNOON. EAST OF THIS BOUNDARY...MUCAPES OF 1500 TO
2000 J/KG WILL BE POSSIBLE ALONG WITH RESPECTABLE MID
TROPOSPHERIC LAPSE RATES AND FAVORABLE KINEMATICS. INGREDIENTS
ARE SUFFICIENT FOR SEVERE CONVECTION. STORM RELATIVE LOW AND MID
LEVEL FLOW ARE SUPPORTIVE OF SUPERCELLS...BUT FAIRLY HIGH LFCS
ARGUE AGAINST A SIGNIFICANT TORNADIC THREAT. AM SOMEWHAT
CONCERNED ABOUT WHETHER CONVECTION WILL OVERCOME INCREASING CIN
AS THE EML INCREASES... BUT THINK THAT CONVERGENCE ALONG THE
DRYLINE ALONG WITH HEATING WILL BE SUFFICIENT TO DRIVE MIXED
PARCELS TO THEIR LFCS. ACROSS THE WEST...NAM BUFR SOUNDINGS
INDICATIVE OF AN INVERTED-V PROFILE. AT THIS TIME HAVE NOT
INCLUDED SENSIBLE WEATHER AS THERE IS SOME QUESTION AS TO WHETHER
PARCELS CAN REACH THEIR LFCS. IF THIS CHANGES...THEN WE MAY HAVE
A THREAT OF DRY THUNDERSTORMS OVER FAR WESTERN ZONES. FIRE
WEATHER CONCERNS WILL ALSO INCREASE AS 20 FOOT WINDS INCREASE AND
RH VALUES FALL DURING THE AFTERNOON.

CONVECTION SHOULD SCOOT OFF TO THE EAST SATURDAY NIGHT. THE
DRYLINE WILL ATTEMPT TO RETREAT WEST OVERNIGHT BUT SHOULD BE
CHECKED LATER IN THE EVENING AS THE SURFACE PRESSURE GRADIENT
BECOMES MERIDONAL. CONSEQUENTLY ANY CHANCE OF PRECIP SHOULD BE
CONFINED TO FAR EASTERN ZONES SATURDAY EVENING. SUNDAY LOOKS
BREEZY AND WARM AS WESTERLY FLOW PREVAILS AREAWIDE. LOW RH VALUES
AND GUSTY WINDS WILL HEIGHTEN FIRE WEATHER CONCERNS ACROSS THE
GUADALUPES SUNDAY AFTERNOON. THEREAFTER...WE SHOULD SEE WINDS
BACK AND LOW LEVEL MOISTURE INCREASE A BIT AHEAD OF ANOTHER
SHORTWAVE TROUGH APPROACHING THE AREA MONDAY. HAVE NOT INCLUDED
SENSIBLE WEATHER AS THE EML LOOKS TOO TOUGH TO BEAT. A BETTER
CHANCE OF PRECIP IS EXPECTED THURSDAY AS THE COMBINATION OF
MOISTURE...INSTABILITY...SHEAR...AND A DRYLINE COME INTO PLAY.
RIGHT NOW IT LOOKS LIKE THE BEST DYNAMICAL FORCING WILL REMAIN TO
OUR NORTH...HOWEVER...ENOUGH UNCERTAINTY EXISTS TO INCLUDE POPS
THURSDAY.

TEMPERATURES ARE EXPECTED TO REMAIN AT OR A BIT ABOVE NORMAL OVER
THE NEXT WEEK. GUIDANCE NUMBERS LOOK TOUGH TO BEAT OWING TO
BETTER THAN AVERAGE AGREEMENT ACROSS ENSEMBLE MEMBERS...AND HAVE
STAYED CLOSE TO GUIDANCE MAXIMA FOR HIGHS WHILE A BLEND OF THE
OPERATIONAL GFS AND GFS ENSEMBLE MEANS LOOK GOOD FOR OVERNIGHT
LOWS. ALL OTHER GRIDS ARE WEIGHTED HEAVILY TOWARD THE OPERATIONAL
GFS.

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED SATURDAY AFTERNOON
AND AGAIN ON SUNDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS AND
ADJACENT PLAINS. DEEP LAYER MIXING...GRADIENT FLOW...AND DOWNWARD
MOMENTUM TRANSFER WILL SEND 20 FOOT WINDS UP TO NEAR OR PERHAPS A
BIT ABOVE 20 MPH WHILE MIN RH VALUES ARE EXPECTED TO BOTTOM OUT
NEAR 15 PERCENT EACH AFTERNOON. AT THIS TIME IT LOOKS MARGINAL
FOR CONDITIONS EXCEEDING RED FLAG CRITERIA OVER A LONG ENOUGH
PERIOD OF TIME SATURDAY FOR A FIRE WEATHER WATCH. CONDITIONS MAY
MEET OR EXCEED THE TEMPORAL CRITERION SUNDAY AFTERNOON...BUT
OWING TO UNCERTAINTY WILL HOLD OFF ON A FIRE WEATHER WATCH FOR
NOW.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Mar 31, 9:56 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
956 PM CST FRI MAR 31 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
956 PM CST FRI MAR 31 2006 /856 PM MST FRI MAR 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT EAST OF A LINE
FROM NEAR LAMESA TO BIG SPRING. HAIL TO THE SIZE OF QUARTERS AND WIND
GUSTS TO 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING ACROSS THE WESTERN LOW ROLLING PLAINS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS.

THE COMBINATION OF GUSTY WEST WINDS...LOW RELATIVE HUMIDITIES...
AND HIGH FIRE DANGER MAY RESULT IN CONDITIONS FAVORABLE FOR
RAPID FIRE GROWTH AND SPREAD SUNDAY AFTERNOON ACROSS THE
GUADALUPE MOUNTAINS AND ADJACENT PLAINS.

.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED BY EARLY
SATURDAY AFTERNOON EAST OF A GAIL...BIG SPRING...TO GARDEN CITY
LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 31, 9:16 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
916 PM CST FRI MAR 31 2006

TXZ047-052-010415-
BORDEN-HOWARD-
916 PM CST FRI MAR 31 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BORDEN AND NORTH
CENTRAL HOWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF LUTHER AT 916 PM
CST...MOVING NORTH AT 20 MPH AND WILL MOVE INTO THE VEALMOOR AREA.

HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.

The radar

The Lubbock radar (KLBB), 100 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Borden

When
March 31, 10:13 PM CST to 10:24 PM CST
Where
Borden County, 12 mi W of Gail
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.767, -101.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496159.